Alert archive / Maine / Flash Flood Warnings in 2014

Flash Flood Warning 20, NWS Gray, ME

August 4, 2014Franklin County, Oxford County, Maine; Coos County, New Hampshire

NWS Gray, ME issued this flash flood warning at Aug 4, 2014, 7:04 AM EDT for Franklin County, Oxford County, Maine; Coos County, New Hampshire. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2014, 7:04 AM EDT (11:04 UTC)
Expired
Aug 4, 2014, 10:00 AM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, ME, Oxford County, ME, Coos County, NH

The radar

The Portland,ME radar (KGYX), 131 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 11.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WGUS51 KGYX 041104
FFWGYX
MEC007-017-NHC007-041400-
/O.NEW.KGYX.FF.W.0020.140804T1104Z-140804T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
704 AM EDT MON AUG 4 2014

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COOS COUNTY IN NORTHERN NEW HAMPSHIRE...
  WEST CENTRAL FRANKLIN COUNTY IN WESTERN MAINE...
  NORTHWESTERN OXFORD COUNTY IN WESTERN MAINE...

* UNTIL 1000 AM EDT

* AT 700 AM EDT...FLASH FLOODING WAS LIKELY OCCURRING FROM 
THUNDERSTORMS SLOWLY MOVING NORTHEAST AT 20 MPH...WITH MORE 
THUNDERSTORMS TRAINING ACROSS THE SAME AREA FROM THE SOUTHWEST. 
RADAR ESTIMATES OF 1 TO 2 INCHES OVER THE PAST TWO HOURS HAVE 
ALREADY FALLEN IN THIS AREA WITH MORE HEAVY RAIN EXPECTED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
STRATFORD...NORTH STRATFORD...DIXVILLE NOTCH...COLEMAN STATE   
PARK...ERROL...LAKE UMBAGOG NATIONAL WILDLIFE REFUGE AND RANGELEY   
LAKE STATE PARK

LAT...LON 4479 7158 4485 7156 4520 7071 4480 7063
      4449 7160 4454 7158 4456 7161 4457 7156
      4459 7155 4465 7157 4466 7159 4475 7163

$$

!SJC
1 follow-up statement
362 
WGUS71 KGYX 041127
FFSGYX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
727 AM EDT MON AUG 4 2014

MEC007-017-NHC007-041400-
/O.CON.KGYX.FF.W.0020.000000T0000Z-140804T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OXFORD ME-FRANKLIN ME-COOS NH-
727 AM EDT MON AUG 4 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM EDT FOR
CENTRAL COOS...WEST CENTRAL FRANKLIN AND NORTHWESTERN OXFORD
COUNTIES...

AT 720 AM EDT...THUNDERSTORMS PRODUCING HEAVY RAIN WERE OCCURRING 
OVER THE WARNED AREA. THE THUNDERSTORMS WERE MOVING VERY SLOWLY TO 
THE NORTHEAST AT ONLY 10 MPH...WITH MORE THUNDERSTORMS TO THE 
SOUTHWEST SET TO TRAIN OVER THE SAME AREA. RADAR ESTIMATES SHOW 1 TO 
3 INCHES OF RAIN HAS FALLEN OVER THE PAST 3 HOURS...WITH MORE HEAVY 
RAIN EXPECTED. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE UMBAGOG
NATIONAL WILDLIFE REFUGE...COLEMAN STATE PARK...RANGELEY LAKE STATE
PARK...NORTH STRATFORD...ERROL AND DIXVILLE NOTCH

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY
MAINE.

&&

LAT...LON 4479 7158 4485 7156 4520 7071 4480 7063
      4449 7160 4454 7158 4456 7161 4457 7156
      4459 7155 4465 7157 4466 7159 4475 7163

$$

!SJC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 6:43 AM EDT, 21 minutes earlier.

Area forecast discussion, Aug 4, 6:43 AM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
643 AM EDT MON AUG 4 2014

.SYNOPSIS...
A FRONTAL SYSTEM REMAINS OFFSHORE TODAY AS WEAK LOW PRESSURE MOVES
QUICKLY TO THE NORTHEAST ALONG THIS BOUNDARY EARLY IN THE DAY. A
WEAK TROUGH OF LOW PRESSURE FORMS OVER THE REGION TONIGHT AND
TUESDAY AS THE FRONT OFFSHORE WEAKENS AND MOVES OFF TO THE EAST.
A SLOW-MOVING COLD FRONT WILL BRING MORE WIDESPREAD SHOWER AND
THUNDERSTORM ACTIVITY TO THE AREA MID WEEK...WITH HIGH PRESSURE
AND DRIER AIR TO EVENTUALLY ARRIVE BY THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED TO INCREASE CHC OF SHRA/TSTMS ACROSS N/MT ZONES INTO SRN
AND WRN NH AT THIS TIME THEN TO INCREASE ACROSS MOST OF THE REST
OF THE FCST THRU THIS MORNING PER LATEST RADAR LOOP. ECHOES HAVE
INCREASED ALONG WITH TSTMS DEVELOPING ACROSS N/MT ZONES OF ME/NH
INTO WRN/CENTRAL NH AND AREAS TO THE W.

WEAK FLOW, LOW TEMP- DEW POINT SPREADS AND LGT WINDS HAVE ALLOWED
AREAS OF F TO FORM...EVEN THOUGH THERE IS QUITE A BIT OF
CLOUDINESS AROUND. THE F IS DENSE IN SOME AREAS...LIKE LEB. THE F
SHOULD LIFT THRU THE EARLY TO MID MORNING HOURS. A SFC FNT REMAINS
OFFSHORE TODAY. WEAK LOW PRESSURE MOVES OFF TO THE NE ALONG THIS
FNT EARLY IN THE DAY UNDER THE INFLUENCE OF AN UPPER LVL VORTICITY
MAX THAT CROSS THE REGION EARLY TODAY. THIS WILL CREATE SHRA/TSTM
ACTIVITY THIS MORNING. AFTER THAT ANOTHER WEAK UPPER LVL IMPULSE
MOVES THRU ACROSS OUR NRN ZONES AND WILL GENERATE SCT SHRA/ISOLD
TSTMS TODAY WITH THE HIGHEST CHC ACROSS THE N/MT ZONES CLOSER TO
THE SYSTEM...WITH THE LOWEST CHC NEAR THE COAST FURTHER AWAY FROM
THE SYSTEM. HIGHS WILL TOP OUT IN THE 70S EXCEPT SOME LOWER 80S IN
SRN NH. WEAK WINDS ALLOW A SEA BREEZE TO DEVELOP ALONG THE
COAST...CUTTING A FEW DEGREES OFF THE HIGH TEMPS THERE. USED A
BLEND OF MODELS AND MOS GUIDANCE FOR THE NEAR TERM FCST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
THE SFC FNT OFFSHORE WEAKENS AND MOVES FURTHER OUT TO SEA. THE
UPPER LVL FLOW DEVELOPS A TROF OVER THE NE U.S. AS WEAK SHORT WAVE
TROFS ROTATE ACROSS THE REGION. A WEAK SFC TROF FORMS OVER THE
FCST AREA UNDER THIS UPPER LVL SYSTEM. THE SFC AND UPPER LVL
FEATURES MAY GENERATE ISOLD SHRA/TSTMS TNGT WITH SCT SHRA/TSTMS
ON TUESDAY AS SFC TEMPS WARM UNDER THE UPPER LVL TROF CREATING
INCREASED INSTABILITY. AREAS OF F TO FORM AGAIN IN THIS STAGNANT
AIR MASS THAT WILL SEE TEMPS DROP TO NEAR THE DEW POINT TEMPS WITH
LGT WINDS TNGT. LOWS WILL BE MOSTLY IN THE MID TO UPPER 50S N TO
AROUND 60 S TNGT. HIGHS ON TUESDAY WILL TOP OUT IN THE MID TO
UPPER 70S N AND LOWER TO MAYBE MIDDLE 80S S...EXCEPT COOLER NEAR
THE COAST DUE TO A SEA BREEZE DEVELOPING DURING THE DAY. USED A
BLEND OF MODELS AND MOS GUIDANCE FOR THE SHORT TERM FCST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
THE MODELS ARE IN GENERAL AGREEMENT ON THE LONGWAVE PATTERN
OVER THE NEXT WEEK. AN UPPER TROUGH WILL PROVIDE COOL UNSETTLED
WEATHER THROUGH FRIDAY...BEFORE GRADUALLY LIFTING OUT TO OUR EAST
THIS WEEKEND MARKED BY A RETURN TO ABOVE NORMAL TEMPERATURES.

IN THE DAILIES...A SLOW-MOVING COLD FRONT WILL BRING MORE WIDESPREAD
SHOWER AND THUNDERSTORM ACTIVITY TO THE AREA MID WEEK...WITH HIGH
PRESSURE AND DRIER AIR TO EVENTUALLY ARRIVE BY THE WEEKEND.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
SHORT TERM /THROUGH TUESDAY/...AREAS OF F ACROSS THE FCST AREA
ALONG WITH SHRA/TSTMS IN THE N AND MT AREAS AND INTO WRN AND
CENTRAL NH/ AROUND EARLY INTO MID MORNING CREATING VARIABLE
IFR/LIFR CONDITIONS. CONDITIONS IMPROVE FOR THIS AFTERNOON THOUGH
STILL THREAT OF SHRA AND POSSIBLE TSTMS. VARIABLE CONDITIONS LOWER
TO IFR/LIFR IN AREAS OF F AND CHC SHRA TNGT INTO TUESDAY
MORNING...THEN IMPROVING TUESDAY AFTERNOON BUT STILL CHC
SHRA/TSTMS.

LONG TERM...

WED...AREAS OF MVFR IN SHOWERS AND TSTMS.

THU - FRI...SCT MVFR IN SHOWERS AND TSTMS.

&&

.MARINE...
SHORT TERM /TODAY THROUGH TUESDAY/...UPDATED WITH LITTLE OR NO
CHANGES TO THE PREVIOUS FCST. WEAK PRESSURE PATTERN WILL KEEP
WINDS AND SEAS WELL BELOW SCA LEVELS THRU TUESDAY.

LONG TERM...

WINDS AND SEAS EXPECTED TO REMAIN BELOW SMALL CRAFT CRITERIA.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 4, 3:37 AM EDT, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
337 AM EDT MON AUG 4 2014

MEZ007>009-NHZ001-002-050745-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-
337 AM EDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SLOW-MOVING SHOWERS AND THUNDERSTORMS COULD PRODUCE
HEAVY RAINFALL...WITH LOCALIZED DRAINAGE FLOODING AND PONDING OF
WATER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ012>014-018>028-NHZ003>010-013-014-050745-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
337 AM EDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-050745-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
337 AM EDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 4, 6:49 AM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
649 AM EDT MON AUG 4 2014

MEZ007>009-NHZ001-002-041400-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-
INCLUDING THE CITIES OF...ANDOVER...ROXBURY...UPTON...
WILSONS MILLS...COBURN GORE...RANGELEY...KINGFIELD...BINGHAM...
JACKMAN...COLEBROOK...BERLIN...LANCASTER
649 AM EDT MON AUG 4 2014

SHOWERS AND THUNDERSTORMS WILL SLOWLY MOVE ACROSS FAR NORTHERN NEW
HAMPSHIRE AND THE MOUNTAINS OF WESTERN MAINE THIS MORNING. AREAS
OF HEAVY RAIN ARE POSSIBLE WHICH MAY LEAD TO PONDING OF WATER ON
ROADS AND LOCALIZED FLOODING IN POOR DRAINAGE AREAS.

Nearby

Flash Flood Warnings in Maine, 2014Flash Flood Warnings in New Hampshire, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.